Elderly person dies from overdose of vitamin D
The Federal Medicines Agency has warned of the dangers to health that can be caused by overdosing on vitamin D supplements. As we reported recently around 90% of people in Belgium are deficient in vitamin D during the winter months and many take supplements in an effort to address this. However, too much vitamin D can lead to serious health issues. In this case the person died after taking a high-dose vitamin D capsule daily for two months, while only monthly administration of the vitamin supplement was prescribed. The patient became apathetic. A blood test confirmed that they had so-called "hypercalcaemia" and "hypervitaminosis D".
Professor Chantal Mathieu of Leuven University Hospital says that vitamin D is a fat-soluble vitamin. "If you take too much of it, you can't just pee it out. As a result of this, you will accumulate vitamin D and this can lead to poisoning.
Too much vitamin D increases calcium absorption in your intestines. Your kidneys will excrete less calcium, so that the calcium content in your blood rises, which can cause symptoms of reduced consciousness, but also heart issues that can cause death."
"Talk to Your Doctor"
There are many medicines and nutritional supplements based on vitamin D or vitamin D derivatives, and they are often offered in different dosages. Those products can easily cause intoxication when errors are made in the dosage.
That is why the Federal Medicines Agency stresses the importance of following dosage recommendations for medicines based on vitamin D or vitamin D derivatives.
Professor Mathieu agrees with this advice: "Talk to your pharmacist, talk to your doctor, because the dose is important".
The Agency adds that it is also important to monitor a patient's calcium level and kidney function during treatment with vitamin D. "This is certainly necessary with the elderly and with patients who are simultaneously being treated with cardiac glycosides (against heart rhythm disorders) or diuretics (medication that stimulates water excretion through the kidneys)."
When hypercalcemia occurs, the patient should discontinue vitamin D treatment. Symptoms of hypercalcemia include anorexia, constipation, weight loss, vomiting, lethargy, depression, headache, digestive cramps, kidney problems, and heart problems.